MAUDE Adverse Event Report: COVIDIEN 35ML SYRINGE LUER LOCK TIP; SYRINGE, PISTON

COVIDIEN 35ML SYRINGE LUER LOCK TIP; SYRINGE, PISTON
Model Number 1183500777
Medical Device Problem Codes Break (1069); Fluid/Blood Leak (1250)
Health Effect - Clinical Codes High Blood Pressure/ Hypertension (1908); No Information (3190)
Date of Event 05/09/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The complainant indicated that the device will not be returned for evaluation because it was discarded; therefore, a failure analysis is not available, and we are not able to determine the relationship between this device and the cause for this event.If additional information or the sample is received, the investigation will be reopened and responded to accordingly.
 
Event or Problem Description
The customer reported that the tip of a fentanyl pca syringe was broken off inside the pca tubing.The patient was required titrating up other sedation gtts on previous shift.This syringe was not prefilled by cardinal health.Additional information was provided stating that additional doses of anti-hypertensives were also given because of the lack of sedation.They also stated that there was leaking, however, the propofol was backing up into the fentanyl infusion tubing and it took multiple hours to finally figure out it was leaking as the fentanyl was going at a very slow ml/hr rate and it was not obvious that there was a leak.The patient's current status is unknown.
 
Additional Manufacturer Narrative
A device history record could not be reviewed because a lot number could not be provided by the customer.Without a representative sample(s) or picture(s) being provided, a more complete investigation cannot be performed to the full extent and the reported condition cannot be confirmed.Based on the information provided in the description of this complaint the following potential root causes have been identified and their likeliness of occurrence evaluated.Brittleness of the product.This potential root cause may be caused by fluctuation of temperatures, pressures, or other process parameters during the molding process.This potential root cause is not likely as fluctuations in process parameters would affect more than one syringe in a lot of syringes and at this point there is no evidence to support that these complaints received were all from the same lot number.Processes are validated and all parameters are verified during production.Product cannot be released if these requirements are not met.Critical dimensions of the product being outside the specifications.This can also be attributed to fluctuations in temperatures, pressures, and other process parameters during the molding process or the set-up of the mold blocks.This potential root cause is not likely as fluctuations in process parameters would affect more than one syringe in a lot of syringes and at this point there is no evidence to support that these complaints received were all from the same lot number.Processes are validated and all critical dimensions are verified during production.Product cannot be released if these requirements are not met.Damage to syringe during production.This potential root cause is not likely as damage to the tip of the syringe would have likely interfered with filling the syringe at time of initial use and it states that the only time an issue was observed was when the syringe was being used after pre-filling with fentanyl.Damage to the syringe in transport.This potential root cause is not likely as damage to the tip of the syringe would have likely interfered with filling the syringe at time of initial use and it states that the only time an issue was observed was when the syringe was being used after pre-filling with fentanyl.User technique.The user may have applied unnecessary force to the luer tip when connecting tip cap to the luer tip.The user may have tightened the tip cap too tight, tried to remove the tip cap at an angle, or the user may have twisted the tip cap in the wrong direction when trying to remove the tip cap.All scenarios would have resulted in breakage of the tip.This potential root cause cannot be eliminated.Per procedure, all lots and shop orders are visually and physically inspected to the quality inspection standard and the statistical sampling must meet the acceptable quality limit requirements during the molding and assembly process.Complaint trends are evaluated during the monthly meeting to determine if a corrective/preventative action (capa) is warranted.At this time, there is no trending or information that would trigger the need to initiate a capa.

Brand Name
35ML SYRINGE LUER LOCK TIP
Common Device Name
SYRINGE, PISTON
Manufacturer (Section D)
COVIDIEN
1222 sherwood rd
norfolk NE 68701
MDR Report Key10116598
Report Number1915484-2020-01170
Device Sequence Number14030802
Product Code FMF
UDI-Device Identifier10884521010826
UDI-Public10884521010826
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number1183500777
Device Catalogue Number1183500777
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/12/2020
Supplement Date Received by Manufacturer05/12/2020
Initial Report FDA Received Date06/03/2020
Supplement Report FDA Received Date07/15/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;